You can find out more about NPF's National Medical Director, Dr. Michael S. Okun, by also visiting the NPF Center of Excellence, University of Florida Center for Movement Disorders & Neurorestoration.
Last month, the FDA made a surprise announcement that they were investigating the possibility that Mirapex (generic pramipexole) may be linked to an increased risk of heart failure. This announcement has reverberated throughout the Parkinson’s community, given that many patients are currently on, or are considering dopamine agonist therapy. In this month’s What’s Hot column, I will review the research that led to the FDA safety alert, and advise patients on what to do if they are taking a dopamine agonist.
The FDA issued this safety alert on September 19, 2012.
The FDA alert was issued after an evaluation of pooled results from several randomized clinical trials indicated that heart failure was more common among patients who received Mirapex (pramipexole) as compared to those who got a placebo. For this type of study, called a pooled analysis, FDA officials extracted adverse event data from several previously published studies, and then performed a detailed re-analysis of the combined data. The FDA stated that though their analysis suggests a possible increased risk of heart failure in patients taking Mirapex, the risk is not statistically significant, and further review of data is needed.
Since a “pooled analysis” has many limitations, as well a high potential for error in interpretation, the FDA was unable to confirm whether Mirapex (pramipexole) raises heart failure risk. Thus, the FDA chose not to issue an official warning to patients to discontinue use of Mirapex (pramipexole), or any other drug in this class. The FDA also evaluated two epidemiologic studies that suggested an increased risk of heart failure with Mirapex (pramipexole) use.
Mirapex (pramipexole) is a drug known as a dopamine agonist. Its mechanism of action involves stimulating dopamine agonist brain receptors. This mechanism of action is different from levodopa, which is simply a dopamine (neurotransmitter) replacement strategy. Dopamine agonists, along with levodopa, are the most commonly used drugs to address the motor symptoms of Parkinson’s disease. Over the last decade, dopamine agonists became popular after it was suggested that there may be benefits in using these drugs during the early stages of the disease.
In the past several years, however, a marked reduction in the popularity and use of dopamine agonists by Parkinson’s disease experts has occurred. This change has been driven mainly by the many troublesome side effects---many users experience extreme drowsiness, edema (e.g., swelling), orthostasis (e.g., dizziness), cognitive issues, hallucinations. Also, some users develop impulse control disorders (e.g., gambling, shopping, eating, hyper-sexuality). Even so, it is important to keep in mind that dopamine agonists remain an important part of the armamentarium used to treat Parkinson’s disease, even if they are not appropriate for all patients.
One historical, but important, note about dopamine agonists and heart issues may be revealed by a re-examination of pergolide (brand name Permax) use in the treatment of Parkinson’s disease. Pergolide is known as an ergot-derived dopamine receptor agonist. This drug was associated with heart valve abnormalities and removed from the market in 2007. The culprit behind this issue was thought to be an ingredient referred to as ergot. Currently, dopamine agonists do not have this ingredient, however, it should be noted that if an association with heart failure is revealed, we will need to better understand what aspect of non-ergot derived dopamine agonist use imparts the cardiac risk.
The FDA’s September 2012 Parkinson’s disease safety alert was limited to a single drug---pramipexole. Patients and doctors should be aware that if heart failure is shown to be associated with pramipexole use, then other dopamine agonists may potentially carry this risk. Therefore, ropinirole (Requip) and rotigotine (Neupro) users will also need to pay attention to FDA updates.
The bottom line is there is not enough data to recommend discontinuation of dopamine agonist therapy. However, given the availability of an alternative and safe drug (levodopa), patients and doctors should discuss all potential risks and benefits of dopamine agonists. Finally, patients taking a dopamine agonist should be monitored closely by an experienced neurologist.